Posted 2/8/2021 12:24 PM (GMT -7)
It is very important that you do not stop taking your lithium suddenly. This is because your symptoms may come back. If this happens, they will be harder to get back under control again.
Research shows that if you are taking lithium for bipolar disorder and you stop taking it suddenly (i.e. over the course of less than 14 days), then you have a 50% (one in two) chance of becoming ill again within six months and a 90% (nine in ten) chance of becoming unwell again within three years.
If you need to stop taking lithium, it is best for you to come off it gradually, over at least four weeks, but preferably over three to six months. Gradually reducing the dose will make it less likely that your symptoms come back (compared to stopping the lithium quickly).
If you are thinking of stopping taking lithium, then you should discuss this with your doctor.
Net says unipolar is usually the depressive part of manic-depression or bipolar.
You say you are taking Mirtazapine anti-depressant for your depression. (As a bipolar, I take 7.5 mg of Mirtazapine anti-depressant a night for my depression. Taking 15mg of Mirtazapine at night, caused my toes (muscles) to twitch 30-45 minutes after I took it, and increased my appetite to where I had to get up and eat 2-3 more snacks. So I cut back to 7.5 mg of that.
You say you are on 800 mg. of Lithium. I’m on 600 mg of Lithium a night for my mania.
If you’re depressive only, as a unipolar, you were put on an anti-depressant (Mirtazapine), but why were you put on Lithium, when Lithium, I’ve read, is a stabilizer which keeps the anti-depressant from throwing the client into mania? Lithium also helps, I’ve read, and is also called a stabilizer, because although it mainly helps mania, it also lessens depression.
My mania was considerable. So, I’m wondering, why you are on 800 mg of Lithium (I’m on only 600mg of Lithium, and my mania was awful). Was your mania high level for a long time before they put you on Lithium?
Also, when I took my first Lithium pill, I felt like a 100-pound weight of stress had been lifted off of my shoulders. I didn’t know I had been so tense. What were your feelings when you first started taking Lithium? Did you feel an improvement?
How were you doing before you started the Lithium? Is it reasonable to believe you’ll be going back to that if you stop it?
Lithium does not cure mania. It makes us think it does. In many cases, it comes back if the Lithium is stopped, so, again, the question, how were you acting before you took the Lithium?
Also, why do you want to get off the Lithium? Many years ago, those were my goals also. I would ask my latest psychiatrist, when can I get off some of this medicine? One time, through a series of foul-ups, some by me, some by her, I went off Lithium all of a sudden. And my mania returned.
So it’s good that you want to taper.
One of the things that can happen is, the side affects of the medicine can slowly decrease, and you’ll think you’re in heaven. I did. I was out there throwing a Styrofoam boomerang in the front yard with my son on a bright, sun shinney day. It was perfect world. For about 24 hours. Then the anxiety attacks started coming back.
As for mania, mayoclinic.org says:
Both a manic and a hypomanic episode include three or more of these symptoms:
• Abnormally upbeat, jumpy or wired
• Increased activity, energy or agitation
• Exaggerated sense of well-being and self-confidence (euphoria)
• Decreased need for sleep
• Unusual talkativeness
• Racing thoughts
• Poor decision-making — for example, going on buying sprees, taking sexual risks or making foolish investments
Did you have that before you started taking the Lithium?
These are my opinions and experiences as a bipolar, you and your doctor will have to figure this out.